Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

March 13, 2006Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 13, 2006, 1:10 AM EST for Ottawa County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2006, 1:10 AM EST (06:10 UTC)
Expired
Mar 13, 2006, 1:43 AM EST
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 130611
SVRGRR
MIC139-130700-
/O.NEW.KGRR.SV.W.0002.060313T0610Z-060313T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 AM EST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 200 AM EST

* AT 106 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED ABOUT 8 MILES NORTHWEST OF HOLLAND...AND MOVING  
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST OLIVE...OLIVE CENTER AND CRISP AROUND 115 AM EST
  RUSK...ALLENDALE AND EAST ALLENDALE AROUND 120 AM EST
  EASTMANVILLE...WALKER AND LAMONT AROUND 125 AM EST

HAIL TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE SIZE
OF A PENNY...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4281 8639 4277 8624 4297 8582 4311 8602

$$

OSTUNO
2 follow-up statements
000 
WWUS53 KGRR 130629
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
127 AM EST MON MAR 13 2006

MIC139-130700-
/O.CON.KGRR.SV.W.0002.000000T0000Z-060313T0700Z/
OTTAWA MI-
127 AM EST MON MAR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OTTAWA COUNTY
UNTIL 200 AM EST...

AT 126 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR COOPERSVILLE...OR ABOUT 11 MILES EAST OF GRAND
HAVEN...AND MOVING NORTHEAST AT 45 MPH. THIS STORM WILL MOVE INTO 
FAR NORTHEAST OTTAWA COUNTY BY 145 AM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST MONDAY MORNING FOR
SOUTHWESTERN MICHIGAN.

LAT...LON 4292 8627 4286 8612 4297 8582 4311 8602

$$

93
000 
WWUS53 KGRR 130643
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
143 AM EST MON MAR 13 2006

MIC139-130653-
/O.CAN.KGRR.SV.W.0002.000000T0000Z-060313T0700Z/
OTTAWA MI-
143 AM EST MON MAR 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND EXITED THE 
WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EST MONDAY MORNING FOR
SOUTHWESTERN MICHIGAN.

LAT...LON 4292 8627 4286 8612 4297 8582 4311 8602

$$

93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 10:15 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 12, 10:15 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 PM EST SUN MAR 12 2006

.UPDATE...
LATEST SFC ANALYSIS SHOWS LOW PRESSURE IN NORTHEAST KANSAS WITH A
WARM FRONT STRETCHING EAST TO THE MI/IN BORDER. DEWPOINTS SOUTH OF
THE FRONT ARE IN THE MID 50S AND NORTH OF IT IN THE 30S AND 40S.
KGRR-88D AND REGIONAL RADARS SHOWED ABUNDANT STRONG/SEVERE
CONVECTION OVER THE UPPER MIDWEST WITH A WELL DEFINED HOOK ECHO IN A
SUPERCELL IN CENTRAL ILLINOIS.

INSTABILITY WILL INCREASE OVER THE CWA OVERNIGHT AS THE WARM FRONT
LIFTS NORTH. WITH 70-90 KTS OF SHEAR AND 0-1KM HELICITY GREATER THAN
200 M2/S2...SEVERE WX IS POSSIBLE OVERNIGHT. REGIONAL RADARS SHOW
CONVECTION INCREASING IN COVERAGE TO THE WEST FROM MISSOURI INTO
WISCONSIN. THESE STORMS WILL MOVE INTO THE CWA AFTER MIDNIGHT.

HEAVY RAIN REMAINS A THREAT TOO. TRAINING OF THE STORMS WILL BRING
THE THREAT OF FLOODING. FAST STORM MOVEMENT...40-50 KTS...WILL
MITIGATE THIS SOMEWHAT. THE GOING FORECAST REMAINS LARGELY INTACT
WITH THUNDERSTORMS AND HEAVY RAIN MENTIONED. TEMPS SHOULD RISE OVER
NIGHT...ESPECIALLY ACROSS THE SOUTHERN CWA AS THE WARM FRONT MOVES
NORTH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH ALL OF CWA 18Z TO
23Z MONDAY.

GALE WARNING FOR THE GRR NEAR SHORE WATERS OF LAKE MICHIGAN FROM 18Z
MONDAY THROUGH 09Z TUESDAY.

&&

93
Hazardous weather outlook, Mar 12, 6:00 PM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EST SUN MAR 12 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131030-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
600 PM EST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A STRONG WARM FRONT WILL LIFT NORTH INTO SOUTHERN LOWER MICHIGAN
LATE TONIGHT...TRIGGERING WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS. SOME OF THE STORMS MAY BE SEVERE AFTER 10 PM...
PARTICULARLY ALONG AND SOUTH OF INTERSTATE 96. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT. ISOLATED TORNADOES CANNOT BE
RULED OUT VERY LATE TONIGHT. STORM MOTIONS TONIGHT WILL BE NORTHEAST
AT 40 TO 50 MPH.

LOCALLY HEAVY RAINFALL OF UP TO ONE INCH LATE TONIGHT ON TOP OF
ALREADY SATURATED GROUND COULD RESULT IN SOME FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SEVERE THUNDERSTORM AND ISOLATED TORNADO THREAT WILL STILL EXIST
MONDAY MORNING MAINLY ALONG AND EAST OF A LINE FROM GRAND RAPIDS TO
KALAMAZOO BEFORE A STRONG COLD FRONT SWEEPS THROUGH THE REGION.
STRONG WEST WINDS WILL DEVELOP BEHIND THIS FRONT WITH GUSTS TO 50
MPH POSSIBLE MONDAY AFTERNOON AND NIGHT. WAVES ON LAKE MICHIGAN WILL
BUILD TO 12 FEET.

SEVERAL RIVERS MAY APPROACH OR SLIGHTLY EXCEED BANKFULL DURING THE
COMING WEEK DUE TO RECENT HEAVY RAINS.

ACCUMULATING SNOW IS A POSSIBILITY ON THURSDAY AND THURSDAY NIGHT AS
A LOW PRESSURE SYSTEM TRACKS SOUTH OF MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH MONDAY
MORNING.

MEADE WDM LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:05 AM ESTSpecial Marine WarningGRR31 min
Mar 13, 4:21 AM ESTHigh Wind WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more18 hr
Mar 13, 9:25 AM ESTSevere Thunderstorm WarningGRRKalamazoo33 min
Mar 13, 9:59 AM ESTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton31 min
Mar 13, 3:00 PM ESTSnow and Blowing Snow AdvisoryGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more20 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.